Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Grand Forks, ND

May 15, 2019Becker County, Mahnomen County, Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 2019, 10:06 PM CDT for Becker County, Mahnomen County, Norman County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2019, 10:06 PM CDT (03:06 UTC)
Expired
May 15, 2019, 10:45 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Becker County, MN, Mahnomen County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:40 PM CDTTSTM WND GST 901 Sse Waubun, MNSEVERAL LARGE TREE BRANCHES AND LIMBS DOWN, PARTIALLY BLOCKING HIGHWAY 59. ELECTRIC STEEL SIGNAGE BLOWN OVER. PEAK WINDS ESTIMATED TO 90 MPH.
May 15, 10:45 PM CDTHAIL 1White Earth, MNLOTS OF DIME AND NICKEL SIZED HAIL WITH A FEW UP TO QUARTER SIZED. PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
583 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS53 KFGF 160306
SVRFGF
MNC005-087-107-160345-
/O.NEW.KFGF.SV.W.0013.190516T0306Z-190516T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1006 PM CDT Wed May 15 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Norman County in northwestern Minnesota...
  Mahnomen County in northwestern Minnesota...
  Northwestern Becker County in northwestern Minnesota...

* Until 1045 PM CDT.

* At 1005 PM CDT, a severe thunderstorm was located near Twin Valley,
  or 37 miles northeast of Fargo, moving east at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...60 to 65 MPH winds observed via mesonet.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ada, Mahnomen, Twin Valley, Waubun, Gary, Ogema and White Earth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4707 9569 4712 9620 4715 9620 4715 9649
      4716 9659 4748 9644 4743 9564
TIME...MOT...LOC 0305Z 277DEG 43KT 4730 9631 

HAIL...0.88IN
WIND...60MPH
 
$$

Lynch
1 follow-up statement
619 
WWUS53 KFGF 160335
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1035 PM CDT Wed May 15 2019

MNC005-087-107-160345-
/O.CON.KFGF.SV.W.0013.000000T0000Z-190516T0345Z/
Norman MN-Mahnomen MN-Becker MN-
1035 PM CDT Wed May 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN NORMAN...MAHNOMEN AND NORTHWESTERN BECKER
COUNTIES...

At 1034 PM CDT, a severe thunderstorm was located near Beaulieu, or
30 miles north of Detroit Lakes, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mahnomen, Waubun, Ogema, White Earth, Bejou, Flom and Beaulieu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4707 9569 4712 9620 4715 9620 4715 9623
      4718 9627 4746 9607 4743 9564
TIME...MOT...LOC 0334Z 277DEG 43KT 4726 9579 

HAIL...0.75IN
WIND...60MPH
 
$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:03 PM CDT, 3 minutes earlier.

Area forecast discussion, May 15, 10:03 PM CDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
1003 PM CDT Wed May 15 2019

.UPDATE...
Issued at 1002 PM CDT Wed May 15 2019

Environment in the southern Red River Valley will remain
favorable for isolated severe thunderstorms with potential for
large hail and damaging wind gusts for the next hour or two due
to the continued presence of strong effective shear coupled with
weak elevated instability and dew points in the upper 40s to mid
50s. However, as storms move into northwest MN, stronger stability
and very dry lower levels combine with weaker effective shear
quasi- parallel with the line to yield a weakening complex of
storms. Due to diminishing severe threat, will let watch expire.

Overnight, rapid pressure rises and strong northwest winds behind
the cold front will yield breezy to windy conditions with gusts up
to 40 mph expected for early Thursday morning. This increase in
winds is already developing across northwest ND so increased
forecast winds to reflect this.

UPDATE Issued at 704 PM CDT Wed May 15 2019

Environment across eastern ND remains favorable for discrete severe
thunderstorms with effective bulk shear of 40-60 kts
perpendicular to the line. Limiting factor over the RRV in the
next few hours will be instability, which stronger (moderate)
over the James River/DVL basin and drops off quickly toward the
RRV. However, discrete supercells may be able to maintain strength
into a more stable environment as sunlight remains for the next
hour or two. Will be considering expanding watch slightly eastward to
account for favorable shear, especially in northern valley. Storms
in SC ND continue to progress into a favorable environment but
will still have a few hours before tracking into far SE ND.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 340 PM CDT Wed May 15 2019

Earlier this afternoon, an updated SPC SWODY1 Outlook has a
Slight Risk for severe thunderstorms over most of central and
eastern ND, to most of east-central into southeast ND, including
the Fargo-Moorhead area, for the evening period. A Severe
Thunderstorm Watch is now in effect until 10pm for a good portion
of central ND, which includes much of the Devils Lake Basin, from
Ramsey through Benson and Eddy Counties.

While the 12z NAM12 and recent RAP hourly updates still favor a
northcentral ND trigger area for mid to late afternoon... the HRRR
models and HopWRF continue keying on potential late afternoon
supercell formation along a BIS-JMS track...eventually spreading
into southeast ND. As per previous discussions, the current
surface dewpoints are quite dry eastern ND... with corridor of 50+
dewpoints limited to central ND attm. Boundary layer and mid
level moisture advection will be keys to overall storm extent
through the late afternoon and early evening. Blayer shear
helicity seems quite viable so at least a few strong to severe
supercells seems reasonable.

During the evening and overnight periods, a stout low level jet
should continue to provide some moisture convergence above any
near surface stabilized areas, so that scattered elevated convection
is expected to persist through the red River Valley and into
northwest through west central MN... though overall severe threat
will be quite limited.

Following cold frontal passage overnight... moderate northerly
blayer flow and steady subsident drying should produce mainly
sunny skies but cooler conditions for Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 340 PM CDT Wed May 15 2019

An active pattern is the main story of the long term period with two
round of precipitation expected.

Friday through Sunday...

A upper level trough is expected to move into the central part of
the CONUS this weekend. This will lead to a wet period in the
Northern Plains. Deterministic model guidance agrees on the general
pattern, but still differs significantly on the details. The amounts
of moisture that different model guidance brings up into eastern
North Dakota and northern Minnesota differs with ECMWF being
generally wetter and the GFS dryer. Regardless of these differences
there remains a good chance of greater than an inch or rain in the
southern Red River Valley. The greatest chances for over an inch
have gone south now and the Fargo-Moorhead area may see less than
previously thought. The main surface low will track southeast of the
area leading wrap around precipitation to last into Sunday night.
NAEFS and GEFS M-Climate continue to suggest that the greatest
anomaly is to our south in South Dakota and southern Minnesota. So
it is trending away from an anomalously high precipitable water and
therefore high rainfall.

Monday through Wednesday...

Monday is looking like a dryer day with a possible break in the rain
chances before another round of precipitation is expected to start
on Tuesday. There is not a lot of certainty yet on this period as
deterministic models become rather dispersive. There is a general
signal though for an upper level low to approach the Northern Plains
and provide support for another round of rain. Both the ECMWF and
GFS both have a surface low approach the area, but have different
timing and QPF with their different dynamics present in the upper
levels of the atmosphere.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 625 PM CDT Wed May 15 2019

Just before 00z and ahead of a N-S cold front across central ND,
a line of isolated strong to severe thunderstorms extends from
Langdon to DVL to just SE of BIS. This line of SHRA and TSRA will
move east into eastern ND this evening, affecting DVL around 00z
then GFK, TVF, and FAR 03-06z with occasional MVFR cigs.
Otherwise, low VFR conditions and wind gusts in the 20-30 kt range
expected at TAF sites early this evening, along with scattered
showers north of BJI, moving east into north central MN. On
Thursday morning behind the front, winds will turn northerly and an
area of MVFR cigs is expected to develop.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...BP
SHORT TERM...Gust
LONG TERM...NC
AVIATION...BP
Hazardous weather outlook, May 15, 10:04 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1004 AM CDT Wed May 15 2019

NDZ006-007-014-015-024-026-028-038-049-052-054-161015-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh County-
1004 AM CDT Wed May 15 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

A slight risk of severe weather is forecast for the Devils Lake
Basin into the James River Valley after 4pm this afternoon. Storms
are expected to move across northeast and east-central North Dakota
into the Red River Valley by early evening. Threats include large
hail larger than golf balls and damaging wind gusts through about
10 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-161015-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Richland-
1004 AM CDT Wed May 15 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few severe storms will be possible this afternoon after 6 PM
into the evening for the Red River Valley. Main threats include
large hail larger than golf balls and damaging wind gusts. This
threat ends after midnight.

Additionally, near critical fire weather conditions will develop
this afternoon as gusty winds combine with dry conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-161015-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
1004 AM CDT Wed May 15 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible this evening after
10 PM for northwest Minnesota. Main threats include hail to the
size of quarters and gusty winds. This threat ends after 2 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

CJ/Gust

In the hours before

Special weather statement, May 15, 9:27 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
927 PM CDT Wed May 15 2019

MNZ013>015-160300-
Red Lake MN-Pennington MN-East Polk MN-
927 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...EAST CENTRAL POLK AND
SOUTHERN PENNINGTON COUNTIES UNTIL 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Lake Falls, or 12 miles south of Thief River Falls, moving east
at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Lake Falls, Oklee, Plummer, St. Hilaire, Brooks, Terrebonne and
Hazel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4789 9640 4808 9634 4803 9565 4775 9571
      4783 9629
TIME...MOT...LOC 0227Z 276DEG 40KT 4794 9625

Lynch
Local storm report, May 15, 9:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
943 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             7 NW GRAND FORKS        47.99N 97.18W
05/15/2019  E1.25 INCH       Grand Forks        ND   PUBLIC

&&

ALEE
Local storm report, May 15, 9:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
946 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             4 SW VALLEY CITY        46.88N 98.07W
05/15/2019  E1.50 INCH       Barnes             ND   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA. TIME ESTIMATED FROM
            RADAR.

&&

ALEE
Special weather statement, May 15, 10:01 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1001 PM CDT Wed May 15 2019

NDZ049-160345-
Ransom ND-
1001 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANSOM COUNTY UNTIL 1045
PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Ransom, or 29 miles south of Valley City, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Elliott around 1005 PM CDT.
  Lisbon around 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4647 9803 4648 9804 4663 9796 4658 9746
      4634 9768
TIME...MOT...LOC 0300Z 282DEG 35KT 4651 9788

Lynch
Local storm report, May 15, 10:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND GST     1 N ADA                 47.31N 96.51W
05/15/2019  M64 MPH          Norman             MN   MESONET

            ADA NDAWN STATION.

&&

ALEE
Local storm report, May 15, 10:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1005 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     7 E EAST GRAND FORKS    47.93N 96.86W
05/15/2019                   Polk               MN   PUBLIC

            POWER POLE SNAPPED. TIME ESTIMATED FROM RADAR.

&&

ALEE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:17 PM CDTSevere Thunderstorm WarningFGFPolk43 min
May 15, 8:57 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake48 min
May 15, 9:11 PM CDTSpecial Weather StatementFGFNorman64 min
May 15, 9:27 PM CDTSpecial Weather StatementFGFRed Lake33 min
May 15, 9:38 PM CDTSevere Thunderstorm WarningFGFNorman, Polk37 min
May 15, 10:43 PM CDTSpecial Weather StatementFGFMahnomen47 min
May 15, 11:53 PM CDTSpecial Weather StatementFGFWilkin37 min
May 16, 3:45 PM CDTFrost AdvisoryFGFBeltrami, Clearwater, Hubbard, Kittson, Lake of the Woods, Mahnomen and 5 more16 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.